Wyoming, 2017Winter Storm in Wyoming, April 4, 2017
April 4, 2017 · NWS RIW · 2 events in 2 counties and zones
An upper level low passing over Wyoming developed a narrow area of heavy snow over portions of Fremont County. Heavy snow fell from the city of Riverton to Lander.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low passing over Wyoming developed a narrow area of heavy snow over portions of Fremont County. Heavy snow fell from the city of Riverton to Lander. The highest amounts were found near Lander where the airport had 10.7 inches of new snow with 6 to 9 inches around the town of Lander. In the Wind River Basin, Hudson reported 9 inches with 6 to 9 inches around Riverton. Amounts dropped sharply further north and west with less than 3 inches at the Riverton airport and points north and west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 3, 9:50 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 3, 9:50 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1050 PM MDT Mon Apr 3 2017
.SHORT TERM...(Tonight through Thursday)
Early this afternoon, water vapor imagery showed one shortwave
exiting eastern Wyoming, a potent trough over the southern Great
Basin, and a weaker shortwave over southwestern Montana. The main
player for the forecast area will be the shortwave over southwest
Montana gradually sliding southeast across the Cowboy State
tonight and Tuesday. The main mid-level circulation appears to
slide along and west of the Divide. This will give areas along and
east of the Divide a good chance of snow later tonight and
Tuesday. However moisture with this system is limited due to the
lead shortwave now exiting the Cowboy State, and the main system
tracking well south of the area across the Four Corners/Southern
Plains. However enough QG forcing and some low to mid-level
convergence should be present with the mean trough for a large
area to see some snowfall along and east of the Divide. Snowfall
amounts look to be sub-advisory, but a few areas could approach
advisory amounts especially where convergent bands of snow develop
and/or typical upslope favored areas. Will handle snowfall amounts
with an SPS for now. Snowfall will decrease from northwest to
southeast Tuesday. Although most of the dynamics will be east of
the area Tuesday afternoon, enough moisture and instability will
be present for perhaps isolated snow showers redeveloping Tuesday
afternoon. Soundings and thickness levels suggest much if not all
of the precipitation will be in the form of snow.
Tuesday night through Thursday look to be dry with a warming
trend as an upper ridge builds into the Rockies. Some fog will be
possible late Tuesday night/Wednesday morning in the valleys and
basins from recent moisture Tuesday, clearing skies, and warming
temperatures aloft. Some rapid snowmelt will occur in the lower
elevations below 7500 feet Wednesday and Thursday, but snow
amounts look to be low enough below 7500 feet to keep flooding
concerns to be minimum.
.LONG TERM...(Thursday night through Monday)
Big story for the extended forecast today is the return to
storminess from Friday night into Monday. High pressure will remain
over the area from Thursday night into Friday night, with a few
showers possible over the far western WY mountains early Friday into
Friday afternoon. A large scale low pressure system is setting up
on the west coast, poised to pump warm breezy to windy surface air
over the state, followed my mid-level moisture. Friday thus looks
to be reasonably warm with surface wind from 15 to 25 mph across
much of the area. Temperatures east of the divide should easily
reach the 60s and possibly low 70s Friday. Saturday should also be
fairly warm east of the divide, although the ECMWF does want to push
cooler air much more quickly than the GFS and Canadian models. By
early Saturday, western WY though will see mostly cloudy conditions
with a strong southwest moisture fetch creating a good amount of
precipitation. Looks like snow levels will be about 7500-8000 feet
Saturday morning, and will drop to the western valley locations by
late Saturday afternoon. At this time, the primary front moving
from west to east looks to be over western WY late Saturday
afternoon and race to eastern WY by early Sunday morning. Widespread
precipitation can be expected then Sunday, with a rain/snow mix at
the lower elevations east of the divide.
Up to early Sunday, the extended range models are in decent
agreement with the overall pattern. After that point though, there
is disagreement with the movement of the energy centers. Overall,
looks like Sunday and Monday will remain unsettled and cool,
although specifics are vague with regards to precipitation areas.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday)
A weather system will spread areas of snow across the region
overnight through Tuesday morning. Expect MVFR/IFR conditions in
many locations with mountain obscuration. Conditions will improve
over the north after 16Z with VFR conditions prevailing by 19Z.
In the central and south, conditions will improve after 18Z with VFR
conditions prevailing by 23Z. VFR conditions will occur after 00Z
Wed at all locations. Check terminal forecasts for more details.
&&
.FIRE WEATHER...
A quick moving storm system will bring cool and inclement weather
conditions later tonight and Tuesday with breezy northerly winds
developing in wake of the cold front. The best chance of snowfall
with this system will be along and north of a Jackson through
Lander to Casper line. Dry and warmer conditions are expected
Wednesday and Thursday as a ridge of high pressure builds into
the area. The next chance of precipitation could begin to impact
the west Friday and spread east of the Divide Saturday and/or
Sunday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...Murrell
LONG TERM...McDonald
AVIATION...AR
FIRE WEATHER...Murrell
Hazardous weather outlook, Apr 3, 2:48 AM MST, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
348 AM MDT Mon Apr 3 2017
WYZ001>020-022>030-041100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
348 AM MDT Mon Apr 3 2017
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight
One Weather system exits today with another waiting to sweep
through the forecast area later this afternoon through tonight.
Light to occasionally moderate snowfall will increase tonight from
northwest to southeast, with areas along and east of the Divide
above 7000 feet in the best position to accumulate snow.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday...snow showers will continue mainly east of the Divide.
Snow levels are expected lower to valley basin level. Heavier
snowfall can be expected along and east of the Divide above 7000
feet. Rain and snow will generally taper off from north to south
Tuesday afternoon.
Thursday and Friday...Warming temperatures and increasing
southwest wind will result in accelerated melting of snowpack
below 9000 feet with significant rises some rivers and creeks
expected through Saturday.
Friday night and Saturday...A cold front will likely bring
significant snowfall and wind to the western mountains Friday
night into Saturday morning. Western valleys will likely see
mainly rain showers ahead of the cold front late Friday, changing
to snow behind the cold front Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snowfall amounts or other
significant weather. Thank you!
In the hours before
Special weather statement, Apr 3, 10:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
1132 PM MDT Mon Apr 3 2017
WYZ002-003-005-007-040900-
Absaroka Mountains-Cody Foothills-Southwest Big Horn Basin-
Owl Creek and Bridger Mountains-
Including the cities of Cody, Meeteetse, and Thermopolis
1132 PM MDT Mon Apr 3 2017
A quick moving storm system will bring some snowfall to the
foothills and mountains of northern Wyoming into Tuesday morning.
Total snowfall is expected to range from 2 to 6 inches over the
mountains and a trace to 2 inches across the Cody Foothills and
Hot Springs County. Motorists should be prepared for deteriorating
road conditions, with visibility under a half mile at times in
heavier snow bursts. Mountain Passes may be slick and snowpacked
much of the time.
WYZ015>018-040900-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
1132 PM MDT Mon Apr 3 2017
A quick moving storm system will bring another round of snowfall
across the Wind River Basin, and surrounding mountains through
Tuesday morning. The heaviest snowfall is expected to occur
now through 7 AM Tuesday. Total snowfall is expected to range
from 2 to 6 inches over the mountains, a trace to 2 inches across
the Wind River Basin and 2 to 3 inches in the Lander area.
Motorists should be prepared for deteriorating road conditions,
with visibility under a half mile in heavier snow at times.
WYZ019-040900-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
1132 PM MDT Mon Apr 3 2017
A quick moving storm system will bring another round of snowfall
through Tuesday afternoon across southeast Fremont County
including Sweetwater Station, and Jeffrey City. The heaviest
snowfall is expected to occur between midnight and 10 am Tuesday.
Total snowfall is expected to range from 1 to 3 inches with
locally higher amounts possible above 7000 feet. Motorists should
be prepared for deteriorating road conditions, with visibility
under a half mile in heavier snow bursts.
WYZ020-022-040900-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
1132 PM MDT Mon Apr 3 2017
A quick moving storm system will bring another round of snowfall
across Natrona County through Tuesday. Snowfall amounts late
tonight and Tuesday are expected to range from half inch to 2
inches. Motorists should be prepared for deteriorating road
conditions late tonight, with visibility under a mile at times in
heavier snow bursts.
WYZ008-009-040900-
Bighorn Mountains West-Bighorn Mountains Southeast-
1132 PM MDT Mon Apr 3 2017
A quick moving storm system will bring another round of snowfall
across the Bighorn Mountains through Tuesday. New snowfall
amounts between 2 and 6 inches are likely, with isolated amounts
around 8 inches possible. Powder River and Granite mountain
passes will be slick and snowpacked at times. The heaviest
snowfall is expected to occur from now through 9 AM Tuesday when
visibility could be under a half mile at times.
WYZ010-011-040900-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1132 PM MDT Mon Apr 3 2017
A quick moving storm system will bring another round of snowfall
across Johnson County through Tuesday. Snowfall amounts through
Tuesday are expected to range from half inch to 2 inches.
Motorists should be prepared for deteriorating road conditions,
with visibility under a mile at times in heavier snow bursts.
Winter Storm, Wind River Basin
- When
- April 4, 12:00 AM MST to 12:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy snow fell from Riverton and southward. There were several reports of 6 to 9 inches of new snow. Amounts dropped sharply further north and west with Shoshoni only having 2 inches of snow.
Winter Storm, Lander Foothills
- When
- April 4, 12:00 AM MST to 1:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The observer at the Lander airport measured 10.7 inches of new snow. Measurements of 6 to 9 inches were common around the city of Lander.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Missouri, April 4 to 5, 2017$1.3 million · EF2 · 44 events
- Rip Current in Alabama, April 4, 20171 death · 3 injured · 1 event
- Rip Current in Florida, April 4, 20171 death · 1 event
- Hail and Damaging Winds in Oklahoma, April 4, 2017$120,000 · 2.75 in hail · 46 events
- High Wind in New York, April 4, 2017$240,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Kansas, April 4, 2017$35,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arkansas, April 4, 2017$15,000 · 1.75 in hail · 11 events
- Hail in Texas, April 4, 20171.75 in hail · 11 events
- Hail and Damaging Winds in Oklahoma, April 4, 20171.25 in hail · 9 events
- High Wind in Washington, April 4 to 7, 201756 kt wind · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 4, 20176 events
- Flash Flood and Hail in Missouri, April 4 to 5, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683943, 683947.